MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 36MM X 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 36MM X 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71335752
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hematoma (1884); Nerve Damage (1979); Joint Dislocation (2374); Metal Related Pathology (4530)
Date of Event 02/26/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that the patient underwent a medical indicated revision surgery on the right hip on (b)(6) 2018.The revision surgery was performed due to dislocation.The head and liner were explanted.The index shell and the competitor stem remain implanted.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, reportedly the revision was due to the posterior/superior dislocation; however, the clinical root cause of the reported dislocation could not be definitively concluded, although the reported lack of remaining posterior capsule structures and a large hematoma support the complaint.Of note, the patient does have a contralateral history of revisions due to dislocations, one notably during an attempt to don socks.The pathology diagnosis confirmed fibro-adipose tissue with partial synovial lining, underlying chronically inflamed granulation tissue, focal tissue necrosis, and areas of histiocytic reaction to foreign (focally polarizable) material (detritic synovitis)¿ with no evidence of significant acute inflammation; however, per documentation, the construct had only been in-vivo for approximately 7 weeks at the time of dislocation and subsequent revision.Additionally, the patient¿s rheumatic comorbidity, mixed manufacturer right hip-construct and previously revised/primary right hip-construct could not be ruled out as possible contributing factors to the reported events and findings and it could not be concluded that the reported clinical reactions were associated with a mal-performance of the s+n implants used in the mixed-manufacturer-construct.Patient impact assessed was the complication/development of right foot drop, dislocation, hematoma, continued signs of peri-prosthetic tissue reactions, and the revision.Further patient impact could not be determined.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to traumatic injury, surgical technique or size of device.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 20 DEG XLPE ACET LNR 36MM X 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11541434
Report Number1020279-2021-02282
Device Sequence Number4602890
Product Code JDI
UDI-Device Identifier03596010598332
UDI-Public03596010598332
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K113848
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71335752
Device Catalogue Number71335752
Device Lot Number17HM13847
Initial Date Received by Manufacturer 02/26/2021
Supplement Date Received by Manufacturer08/05/2021
Initial Report FDA Received Date03/22/2021
Supplement Report FDA Received Date08/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71331852/R3 0 HOLE ACET SHELL 52MM/09FM06131; 71331852/R3 0 HOLE ACET SHELL 52MM/09FM06131
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age71 YR